Alert archive / Indiana / Special Weather Statements in 2023

Special Weather Statement, NWS Indianapolis, IN

August 9, 2023Montgomery County, Indiana

NWS Indianapolis, IN issued this special weather statement at Aug 9, 2023, 4:16 PM EDT for Montgomery County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2023, 4:16 PM EDT (20:16 UTC)
Expired
Aug 9, 2023, 4:45 PM EDT
In force
29 min
Issued by
NWS Indianapolis, IN
Hail
0.00 in
Wind
40

County Montgomery County, IN

The radar

The Indianapolis radar (KIND), 62 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

581 
WWUS83 KIND 092016
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
416 PM EDT Wed Aug 9 2023
 
INZ035>037-044>046-092045-
Montgomery IN-Putnam IN-Fountain IN-Hendricks IN-Boone IN-Parke IN-
416 PM EDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of southeastern
Fountain, northwestern Hendricks, northeastern Parke, southwestern
Boone, southern Montgomery and northern Putnam Counties through 445
PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Rockville, or 15 miles southwest of
Crawfordsville, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This storm will remain over mainly rural areas of southeastern
Fountain, northwestern Hendricks, northeastern Parke, southwestern
Boone, southern Montgomery and northern Putnam Counties, including
the following locations... North Salem, Advance, Waveland,
Carpentersville, Marshall, Russellville, Groveland, Ladoga,
Jamestown, and New Ross.

This includes Interstate 74 between mile markers 44 and 54.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3998 8720 4002 8658 3975 8659 3979 8721
TIME...MOT...LOC 2016Z 270DEG 37KT 3989 8711 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

GM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:02 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 9, 3:02 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
302 PM EDT Wed Aug 9 2023

.Short Term...(This evening through Thursday)
Issued at 302 PM EDT Wed Aug 9 2023

-Flash flooding is possible in areas along and south of I-74 through
the overnight hours.
-A few storms this evening may become marginally severe, with
damaging winds the most likely hazard.
-More rain appears likely to fall overnight, with flooding most
likely in areas that see repeated rounds of heavy rainfall.

Rest of Today and Tonight:

Current satellite imagery and METAR observations across Central
Indiana depict classic signs of low level moisture and warm air
advection, with surface winds strengthening and shifting to more
southerly components as time progresses. Temperatures have begun to
approach the 80 degree threshold, and their dewpoint counterparts
have risen into the upper 60s/lower 70s across the forecast area.
This corresponds to a modest clearing trend and the development of
some towering cumulus clouds in the sky. Combined, this has allowed
thunderstorms to develop across eastern Illinois and west central
Indiana. These storms may take advantage of the tall/skinny CAPE
profile depicted in recent Indianapolis ACARS soundings and a dry
slot aloft to produce damaging wind gusts as they push ENE across
the area. High freezing levels and modest lapse rates should limit
the hail threat, and the primary threat with this system appears to
be heavy rainfall.

Given the relatively low LCLs, high freezing levels, and deep parcel
trajectories shown in forecast soundings, storms that develop are
anticipated to be particularly efficient rain producers. Thick warm
cloud layers will promote collision-coalescence micro-physical
processes within these storms, and rainfall rates greater than 2
inches an hour appear possible. The aforementioned and strengthening
low level moisture/WAA will increase PWATS through the overnight
hours towards values upwards of 2.00 inches in western and southern
portions of the county warning area, further exemplifying the
potential for a flash flooding event in our area. This threat is
likely to be maximized in a corridor south of I-74, where a
mesoscale boundary is likely to establish. This, coupled with the
approach of a parent upper level trough and its vorticity maxima,
should provide enough lift for multiple rounds of
convection/rainfall overnight. The strength of storms and intensity
of their rainfall decreases with time overnight, but given fairly
saturated soils from previous days' activity and the fairly high
confidence in heavy rainfall this evening, areas that see multiple
rounds of rainfall will need to be carefully watched for flooding as
this event unfolds.

Rainfall chances should wean off from the NW to the SE overnight,
and by daybreak, most precipitation should be clearing out of the
area. Cloud coverage lingers overnight and limits the influence of
the traditional diurnal curve as it applies to low temperatures and
winds. Overnight lows will remain in the mid to upper 60s under said
cloud coverage, and winds should not calm to the slower speeds of
the last few nights. As such, widespread fog is unlikely tonight,
but the elevated ground-level moisture from fallen precipitation may
produce patchy fog in geographically predisposed localities
during the morning commute.

Tomorrow:

Tomorrow's weather will be characterized by a clearing trend as the
parent features eject out of the Ohio Valley into the Mid Atlantic.
In their wake, flow shifts to a more northwesterly direction,
allowing drier air to seep into the column. Some cloud coverage
associated with lingering moisture is expected, but no significant
impacts are anticipated. If cloud coverage is more stubborn and
widespread by tomorrow afternoon, afternoon highs may need to be
adjusted downwards in future forecasts, but for now, expect highs in
the upper 70s to low 80s under gradually clearing skies for your
Thursday forecast.

&&

.Long Term...(Thursday night through Wednesday)
Issued at 302 PM EDT Wed Aug 9 2023

A northwest flow pattern will persist from the northern Plains
through the Ohio Valley for much of the extended period as strong
ridging reestablishes near the south-central CONUS. This will keep
the region within a somewhat active regime as multiple shortwaves
move through the region and bring periodic chances for convection.
Uncertainty remains in exact timing/evolution of these features, but
models show two primary opportunities for convection through the
middle of next week.

Thursday night through Friday...

The beginning of the period will start off quiet with weak surface
high pressure in place. Patchy fog may develop Thursday night due to
expected rainfall tonight and optimal radiational cooling. The best
chance appears to be south of I-70 closer to the surface high where
winds will be nearly calm. Look for temperatures to fall towards
dewpoints in the low-mid 60s Friday morning. Dry conditions will
continue through the day Friday. A shortwave trough moving across
the region could lead to increasing high clouds, but no
precipitation is expected due to the dry airmass across the area.
Partly cloudy skies and increasing southwesterly flow will help warm
temperatures into the mid 80s for most.

Friday night through Wednesday...

A shortwave trough is expected to track across the region late
Friday night into Saturday with the potential for a few rounds of
convection. Models show strong low-level theta-e advection ahead of
this system will promote large amounts of CAPE during this period.
The first round of convection could arrive late overnight Friday as
a strong nocturnal LLJ leads to an MCS or cluster of storms
developing across IL and propagates towards the area. Uncertainty in
the speed of the trough limits confidence in this potential
scenario. Large amounts of CAPE and sufficient shear would pose some
risk for severe weather if storms were to develop. These storms
should move out early Saturday morning. Guidance then suggests a
strong cap will limit thunderstorm chances thereafter for part of
the day. Daytime heating and low-level theta-e advection should
eventually erode the cap during the afternoon or evening. Isolated
to scattered storms are expected to develop within this uncapped
environment, but weak overall forcing should limit greater coverage.
If thunderstorms fire up in this weakly forced environment, moderate-
strong instability and favorable deep-layer shear would support
organized convection. While confidence in this scenario is low,
severe weather potential cannot be ruled out on Saturday. Confidence
should improve as higher resolution models begin to realize the
environment.

Weak surface high pressure moves in again on Sunday behind the
previously mentioned system, providing quiet weather conditions.
Some lingering low-level moisture may be enough to support a few
diurnal showers. A deep trough moving through late Sunday into
Monday will likely bring another round of showers and storms.
Guidance begin to diverge beyond this point, but dry and seasonably
cool conditions are expected next week.

&&

.Aviation...(18Z TAF Issuance)
Issued at 129 PM EDT Wed Aug 9 2023

Impacts:
- MVFR ceilings possible through the first part of the period, some
afternoon clearing/lifting to VFR possible at IND.
- TSRA and SHRA possible after 21Z, become more widespread by 00Z
and through 03Z.
- Return to VFR likely after daybreak tomorrow.

Discussion:

Rain and thunderstorm chances enter the TAFs in the form of TEMPO
groups from 21Z through 24Z, but more widespread chances will
persist through the overnight hours. Expect reductions in ceilings
and vsbys to sub MVFR flight conditions in addition to nearby TSRA
and SHRA through the overnight hours. Winds will shift to southerly
components as convection overspreads all terminal sites before
moving to more westerly and northwesterly directions by the morning.
Precipitation and its impacts will end earlier at LAF than other
sites, but by 12z, expect both ceilings to lift and vsbys to improve
to VFR conditions. These quieter conditions should prevail through
the day tomorrow.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for INZ028>030-035>037-039-
043>048-051>057-060>065-067>072.

&&

Short Term...Updike/Marcus
Long Term...Melo
Aviation...Marcus/Updike
Hazardous weather outlook, Aug 9, 3:59 PM EDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
359 PM EDT Wed Aug 9 2023

INZ021-028>031-035>049-051>057-060>065-067>072-102000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
359 PM EDT Wed Aug 9 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Showers and thunderstorms expected this afternoon and evening with
heavy rain and flooding as the primary threats. An isolated damaging
wind gust is possible but unlikely. Showers and a few storms will
then continue through tonight.

Storm motion will be to the east-northeast at 30 to 40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms return at times late Friday and Saturday.
Any thunderstorm will be capable of heavy rainfall and lightning.
Heavy rainfall may lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

More information, along with other weather, hydrological, and
climate information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 9, 4:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
416 PM EDT Wed Aug 9 2023

INZ035>037-044>046-092045-
Montgomery IN-Putnam IN-Fountain IN-Hendricks IN-Boone IN-Parke IN-
416 PM EDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of southeastern
Fountain, northwestern Hendricks, northeastern Parke, southwestern
Boone, southern Montgomery and northern Putnam Counties through 445
PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Rockville, or 15 miles southwest of
Crawfordsville, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern
Fountain, northwestern Hendricks, northeastern Parke, southwestern
Boone, southern Montgomery and northern Putnam Counties, including
the following locations... North Salem, Advance, Waveland,
Carpentersville, Marshall, Russellville, Groveland, Ladoga,
Jamestown, and New Ross.

This includes Interstate 74 between mile markers 44 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3998 8720 4002 8658 3975 8659 3979 8721
TIME...MOT...LOC 2016Z 270DEG 37KT 3989 8711

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:55 PM EDTSpecial Weather StatementINDGreene35 min
Aug 8, 9:20 PM EDTSpecial Weather StatementINDMonroe25 min
Aug 8, 10:16 PM EDTAreal Flood AdvisoryINDJennings3 hr
Aug 9, 11:58 AM EDTFlood WatchINDBartholomew, Boone, Brown, Clay, Clinton, Daviess and 26 more12 hr
Aug 9, 4:44 PM EDTSpecial Weather StatementINDMontgomery31 min
Aug 9, 6:06 PM EDTSpecial Weather StatementINDPutnam24 min
Aug 9, 7:29 PM EDTAreal Flood AdvisoryINDDelaware, Henry, Madison6 hr

Nearby

Special Weather Statements in Indiana, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.